Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 1, NWS Charleston, SC

January 22, 1998Tattnall County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jan 22, 1998, 6:46 PM EST for Tattnall County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 1998, 6:46 PM EST (23:46 UTC)
Expired
Jan 22, 1998, 7:15 PM EST
In force
29 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 117 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

689 
WUUS1 KCHS 222347 RRA
SVRCHS
GAC267-230015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
646 PM EST THU JAN 22 1998
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  GEORGIA
 
   ...TATTNALL COUNTY
 
A SEVERE THUNDERSTORM WILL BRING STRONG WIND GUSTS IN EXCESS OF 60 MPH
TO THE NORTH PORTIONS OF TATTNALL COUNTY THROUGH 715 PM. THE STORM WILL
REACH NEAR REIDSVILLE AND COLLINS BY 655 PM...AND NEAR MANASSAS BY 705
PM.  RESIDENTS OF NORTHERN TATTNALL COUNTY SHOULD MOVE INDOORS TO SAFE
SHELTER IMMEDIATELY.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 1:45 PM EST, 5 hours 1 minute earlier.

Area forecast discussion, Jan 22, 1:45 PM EST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
145 PM EST THU JAN 22 1998

TWO SHOTS OF ENERGY TO AFFECT THE FA THIS FCST PD. ONE SHOT COMES IN
TNGT AS S/W OVER THE TN VLY LIFTS NE AND WEAKENS. MAIN AREA OF RAIN
STILL TO THE W...BUT CSTL FNT HAS BECOME MORE ACTIVE LAST COUPLE OF HRS.
WEDGE HAS ALSO SHOWN SIGNS OF WEAKENING AS WINDS HV BECOME E-SE AND
TEMPS HAVE RISEN INTO THE 60S. NEW ETA GOES ALG WITH THIS IDEA AND
MOVES CSTL FNT INLAND THRU 24 HR. DYNAMICS WL INITIALLY BE WEAK ALG
CST...BUT THINGS FALL INTO PLACE OVN AND FRI AS UVV MAX SITS OVER
CST...LLJ SETS UP AND INTERESTING DUAL UPR JET CONFIG CUD POSE MORE
PROBLEMS. WL BE IN RR QUAD OF POLAR JET FRI WITH LF QUAD OF
SUB-TROPICAL JET COMING INTO PLAY LATE...ESP OVER SRN GA. FCST
SOUNDINGS ARE SOAKED THRU FRI NIGHT AND NOT REAL CONCERNED ABT SVR WX
WITH TSRA...BUT CUD SEE ISOLD. AM MORE CONCERNED ABT HVY RAIN FRI AS
PWATS INC SIG...AND ISENTROPIC LIFT KICKS IN. CUR FCST LOOKS TO BE
WORDED FAIRLY WELL WITH PSBLTY OF HVY RAIN. ONLY REAL CHANGE WL BE TO
INC TEMPS SINCE CSTL FNT HAS MADE ITS PRESENCE KNOWN OVER LAND.

ON CWF...FCST PRETTY MUCH ON TRACK...BUT WINDS HAVE VEERED TO SE
OFFSHORE AND FURTHER S. WL GENLY GO W/CUR FCST BUT BRING WINDS AROUND
FASTER TO ACCOUNT FOR CUR COND. WL HOIST SCA FLAGS THIS PKG AS COND WL
LIKELY OCCUR ERLY TNGT.

CHS APT     58/65/52/58  ++72
DOWNTOWN    59/66/54/59
INLAND CTYS 55/63/50/57
SAV APT     59/68/52/60  ++61

        S COAST /CHS-NBC/
.TONIGHT...PERIODS OF RAIN. LOW 55 TO 60. SOUTHEAST WIND 15 MPH. CHANCE
OF RAIN NEAR 100 PERCENT.
.FRIDAY...BREEZY WITH SHOWERS AND THUNDERSTORMS...RAINFALL HEAVY AT
TIMES. HIGH IN THE MIDDLE 60S. SOUTH WIND 15 TO 25 MPH. CHANCE OF RAIN
NEAR 100 PERCENT.
.FRIDAY NIGHT...SHOWERS AND THUNDERSTORMS LIKELY. LOW 50 TO 55. CHANCE
OF RAIN 70 PERCENT.
.SATURDAY...A 20 PERCENT CHANCE OF MORNING SHOWERS...OTHERWISE BECOMING
PARTLY CLOUDY. BREEZY WITH A HIGH IN THE UPPER 50S. NORTHWEST WIND 15 TO
25 MPH.

TJR

In the hours before

Special weather statement, Jan 22, 5:30 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
530 PM EST THU JAN 22 1998

GAZ087-088-099>101-114>116-137-138-230020-

...THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN WILL ADVANCE INTO
INLAND SECTIONS OF SOUTHEAST GEORGIA...

AT 5 PM...NUMEROUS THUNDERSTORMS WERE APPROACHING THE INLAND COUNTIES
FROM THE WEST.  THE STORMS COULD PRODUCE STRONG WIND GUSTS ABOVE 40 MPH
...AS WELL AS TORRENTIAL RAIN AND FREQUENT LIGHTNING.  THIS ACTIVITY
IS EXPECTED TO REACH REIDSVILLE AND METTER BY 615 PM...AND CONTINUE
EAST TO STATESBORO...SYLVANIA AND NEAR PEMBROKE FROM 7 TO 730 PM.

MOTORISTS SHOULD PREPARE FOR PONDING OF WATER ON ROADS AND REDUCED
VISIBILITIES IN HEAVY RAIN.  USE CAUTION AND SLOW DOWN DURING ADVERSE
WEATHER CONDITIONS.

LISTEN TO NOAA WEATHER RADIO...OR LOCAL MEDIA FOR THE LATEST
UPDATES.
Special weather statement, Jan 22, 5:30 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
530 PM EST THU JAN 22 1998

GAZ087-088-099>101-114>116-137-138-230020-

...THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN WILL ADVANCE INTO
INLAND SECTIONS OF SOUTHEAST GEORGIA...

AT 5 PM...NUMEROUS THUNDERSTORMS WERE APPROACHING THE INLAND COUNTIES
FROM THE WEST.  THE STORMS COULD PRODUCE STRONG WIND GUSTS ABOVE 40 MPH
...AS WELL AS TORRENTIAL RAIN AND FREQUENT LIGHTNING.  THIS ACTIVITY
IS EXPECTED TO REACH REIDSVILLE AND METTER BY 615 PM...AND CONTINUE
EAST TO STATESBORO...SYLVANIA AND NEAR PEMBROKE FROM 7 TO 730 PM.

MOTORISTS SHOULD PREPARE FOR PONDING OF WATER ON ROADS AND REDUCED
VISIBILITIES IN HEAVY RAIN.  USE CAUTION AND SLOW DOWN DURING ADVERSE
WEATHER CONDITIONS.

LISTEN TO NOAA WEATHER RADIO...OR LOCAL MEDIA FOR THE LATEST
UPDATES.

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.